Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Topeka, KS

September 22, 2000Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 22, 2000, 4:44 PM CDT for Morris County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 4:44 PM CDT (21:44 UTC)
Expired
Sep 22, 2000, 5:30 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Morris County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 4:52 PM CDTHail 1Wilsey, KS
Sep 22, 5:25 PM CDTHail 0.88Diamond Spgs, KS
Sep 22, 5:28 PM CDTHail 1Diamond Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
639 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS53 KTOP 222144
SVRTOP
KSC127-222230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 530 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A SEVERE THUNDERSTORM 3 MILES NORTH OF PARKERVILLE...OR ABOUT 18   
  MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 30 MPH.  A 
  SECOND SEVERE STORM WAS NOTED NORTHEAST MCPHERSON COUNTY...MOVING
  INTO SOUTHWEST SECTIONS OF MORRIS COUNTY.

* SOME LOCATIONS AFFECTED...
  WILSEY
  PARKERVILLE
  WHITE CITY
  DWIGHT

LARGE HAIL IS LIKELY WITH THESE SEVERE THUNDERSTORMS. IF YOU ARE IN THE
PATH OF THE STORMS...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:35 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 22, 2:35 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT FRI SEP 22 2000

...MAIN FORECAST PROBLEM IS RAIN CHANCES IN THE COLD AIR...

WSR-88D SHOWING FRONT FROM ABILENE TO SENECA AT 1930Z.  FRONT IS ONLY
MAKING VERY SLOW PROGRESS SOUTHEAST.  19Z LAPS DATA SUGGESTS CAP HAD
BEEN ERODED ACROSS NORTHEAST KANSAS AHEAD OF THE FRONT...WITH CAPES
RUNNING 2000-2500 J/KG.  WOULD EXPECT STORMS TO FIRE SHORTLY AHEAD
OF FRONT.  18Z HILLSBORO HODOGRAPH SHOWED GOOD STORM RELATIVE INFLOW
WITH SOME TURNING...SO SEVERE STORMS ARE POSSIBLE THIS EVENING AHEAD
OF THE FRONT.

STRATUS ACROSS NEBRASKA SHOULD SPREAD RAPIDLY SOUTHEAST AFTER DARK
AND OVERSPREAD NORTH CENTRAL KANSAS.  PROFILERS INDICATE FRONT IS
VERY SHALLOW...SO SHOULD SEE OVERRUNNING RAIN BREAK OUT BEHIND THE
FRONT THIS EVENING.

MAIN QUESTION AFTER TONIGHT IS THE EXTENT OF THE OVERRUNNING
PRECIPITATION BEHIND THE COLD FRONT.  FRONT REMAINS QUITE SHALLOW
THROUGH SUNDAY MORNING...WITH GOOD SOUTHWEST FLOW ABOVE IT.  THINK
THERE WILL BE SOME LIGHT RAIN BREAK OUT BEHIND THE FRONT AS THE MAIN
UPPER SYSTEM SLOWLY EJECTS.  Q-VECTORS SUGGEST FAR EAST CENTRAL
KANSAS WILL HAVE THE BEST CHANCE FOR RAIN...WITH SATURDAY NIGHT
BEING THE FAVORED TIME PERIOD.  CARRY CHANCE POPS SATURDAY...
SATURDAY NIGHT AND SUNDAY...WITH THE HIGHEST POPS IN THE SOUTHEAST
ZONES.

TEMPERATURES TO BE TRICKY AS SHALLOW COLD AIR MASS IS DIFFICULT FOR
THE MODELS TO HANDLE.  WILL PRETTY MUCH FOLLOW THE ETA 2 METER
TEMPERATURES AS THE ETA IS THE BEST IN HANDLING THE SHALLOW COLD AIR
MASSES.

.TOP...NONE.

58

In the hours before

Special weather statement, Sep 22, 12:03 PM CDT, 4 hours 41 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-222300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT FRI SEP 22 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST AND EAST
CENTRAL KANSAS THIS AFTERNOON AND EVENING.

STORM SPOTTER ACTIVATION MAY BE NECESSARY ACROSS NORTHEAST AND EAST
CENTRAL KANSAS THIS AFTERNOON AND EVENING.  THE AREA MOST LIKELY TO
SEE STRONG THUNDERSTORMS WOULD BE SOUTHEAST OF A LINE FROM MANHATTAN
TO HIAWATHA.  THE MAIN THREAT FROM THE THUNDERSTORMS WOULD BE LARGE
HAIL AND DAMAGING WINDS.

A COLD FRONT ACROSS CENTRAL KANSAS WILL MOVE EAST INTO EASTERN
KANSAS BY THIS EVENING...AND COLLIDE WITH A WARM AND UNSTABLE AIR
MASS.  THIS SHOULD PROVIDE THE NECESSARY INGREDIENTS FOR THE
DEVELOPMENT OF THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT.

58
Local storm report, Sep 22, 4:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    3 E HOLLAND               KS    .88 INCH HAIL
09/22/00   DICKINSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:15 PM CDTSevere Thunderstorm WarningTOPDickinson45 min
Sep 22, 4:48 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson42 min
Sep 22, 4:52 PM CDTSevere Thunderstorm WarningTOPShawnee38 min
Sep 22, 5:27 PM CDTSevere Thunderstorm WarningTOPJefferson48 min
Sep 22, 5:35 PM CDTSevere Thunderstorm WarningTOPMorris40 min
Sep 22, 5:45 PM CDTSevere Thunderstorm WarningTOPShawnee30 min
Sep 22, 6:17 PM CDTSevere Thunderstorm WarningTOPLyon, Morris43 min
Sep 22, 6:20 PM CDTSevere Thunderstorm WarningTOPJefferson40 min
Sep 22, 6:55 PM CDTSevere Thunderstorm WarningTOPDouglas35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.